Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 114, NWS Tallahassee, FL

December 15, 2017Gulf County, Florida

NWS Tallahassee, FL issued this rip current statement at Dec 15, 2017, 8:32 AM CST for Gulf County, Florida. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 8:32 AM CST (14:32 UTC)
Expired
Dec 16, 2017, 3:00 AM CST
In force
18 hr
Issued by
NWS Tallahassee, FL

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WHUS42 KTAE 151432
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
932 AM EST Fri Dec 15 2017

...HIGH RIP CURRENT RISK FOR GULF COUNTY BEACHES...

.A moderate longshore current will create a high risk for deadly
rip currents along Gulf county beaches today.

FLZ114-160900-
/O.NEW.KTAE.RP.S.0114.171215T1432Z-171216T0900Z/
Coastal Gulf-
932 AM EST Fri Dec 15 2017 /832 AM CST Fri Dec 15 2017/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through late tonight. 

* SURF HEIGHT...1 to 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Dec 15, 8:31 AM CST, 1 minute earlier.

Area forecast discussion, Dec 15, 8:31 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
931 AM EST Fri Dec 15 2017

.UPDATE...

No significant changes were made to the forecast for today with
the morning update.

&&

.PREV DISCUSSION [541 AM EST]...

.NEAR TERM [Through Today]...

The main weather feature today is a dry cold front, aided by an
upper trough across the eastern and central CONUS, which will move
through the area this morning. At the same time, the subtropical
jet, with mid/high clouds streaming across the Gulf and southeast
CONUS, will remain in place today. Variable winds will become
northwesterly behind the front and skies remaining mostly cloudy.
Virtually NIL chance for precipitation, with the exception of the
offshore waters today. Cold air advection, along with the thick
cloud cover, will keep highs in the 50s across the northern half of
the area and 60s across the southern half where cold air advection
will take the longest to penetrate.

.SHORT TERM [Tonight Through Sunday]...

Quiet and dry conditions will prevail through much of the short term
period, as upper level flow becomes zonal with the departure of the
upper low that previously dominated much of the eastern third of the
CONUS this past week. Subtropical ridging will build in across the
Caribbean/Florida Peninsula on Saturday, amplifying on Sunday
with the approach of the first shortwave trough in a series of
shortwave troughs that will affect the regions weather into the
next week. Shower chances will increase across the western third
of the area with the approach of the aforementioned approaching
wave, as an influx of moisture around the periphery of the
subtropical ridge will precede the shortwave trough. Rain chances
will spread eastward across the region into the long term period
discussed below.

Temperatures will remain near average on Saturday behind a dry cool
front. Afternoon highs will generally range from the upper 50s to
mid 60s, with lows remaining in the 40s. Warm air will advect into
the region on Sunday, increasing high temperatures by 8 to 10
degrees into the low 70s regionwide. Overnight lows Sunday night
will remain elevated due to mostly cloudy conditions, with readings
in the upper 50s to low 60s.

.LONG TERM [Sunday Night Through Friday]...

The first of several shortwave troughs will be in the process of
lifting poleward across the Tennessee/Ohio River Valley's at the
beginning of the long term period, with a ribbon of subtropical
moisture draped across the tri-state region. As a result, the
remainder of Sunday into Monday will be wet, with elevated shower
and isolated thunderstorm chances across the region. Beyond Monday,
the forecast details remain murky tonight, as operational model
guidance continues to exhibit some differences in the details
regarding the second shortwave trough progged to traverse the
southeast during the mid to late week timeframe. At this time,
confidence is high in wet and unsettled weather to continue trough
much of the week, despite any differences regarding the
strength/progression of this feature. Beyond the end of the long
term period, there is reasonable agreement in longer range
guidance in another system approaching the region by the end of
the week, bringing with it another wave of unsettled weather.
Expect temperatures to run above normal for highs and lows through
much of the period.

.AVIATION [Through 12Z Saturday]...

Cold front at 10Z roughly bisects the area from ECP to ABY. Calm
winds ahead of the front and northwest winds behind it. Fog did
not materialize south of the front and have removed from TLH/VLD
TAFs. Point soundings show a gradual lowering of mid decks through
the period but will remain VFR. Winds will gradually shift to the
north-northeast by the end of the period.

.MARINE...

Winds will generally remain below cautionary levels through much of
the period. The strongest winds are expected offshore on Sunday
afternoon, where speeds will approach 15 knots. Seas will generally
range from 2 to 4 feet.

.FIRE WEATHER...

A cold front will move across the area this morning. The front is
dry so no precipitation expected. Other than a wind shift to the
northwest, little fanfare is expected with the front. Therefore, no
hazardous fire weather conditions expected.

.HYDROLOGY...

No meaningful rain is expected through much of the weekend. Late
Sunday through early next week, there's the potential for average
rainfall amounts of 1-3" with isolated higher amounts. The QPF early
next week remains uncertain as models differ significantly regarding
the details of the evolution of the frontal system. These rainfall
estimates are subject to change in either direction. Based on the
current amounts forecast, flooding is not expected to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  40  61  43  72 /  10  10   0   0  20
Panama City   61  42  61  49  71 /  10  10   0   0  40
Dothan        54  34  59  42  71 /  10   0   0   0  20
Albany        58  35  59  40  71 /  10   0   0   0  10
Valdosta      64  39  60  41  72 /  10   0   0   0  10
Cross City    71  42  66  44  76 /  10   0   0   0  10
Apalachicola  67  44  61  50  70 /  10  10   0   0  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

UPDATE...McD
NEAR TERM...Scholl
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Scholl
MARINE...Pullin
FIRE WEATHER...Scholl
HYDROLOGY...Harrigan

Nearby

Rip Current Statements in Florida, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.